Possible adverse drug reaction to parenteral amino acids in an infant: a case report

Authors

  • Pallavi Kawatra Department of Pharmacology, MS Ramaiah Medical College, Bengaluru, Karnataka, India
  • Pritam Biswas Department of Pharmacology, MS Ramaiah Medical College, Bengaluru, Karnataka, India
  • M. C. Shivamurthy Department of Pharmacology, MS Ramaiah Medical College, Bengaluru, Karnataka, India
  • B. P. Karunakara Department of Paediatrics, MS Ramaiah Medical College, Bengaluru, Karnataka, India

Keywords:

Amino acid, Hypersensitivity, Adverse drug reaction, Exanthem

Abstract

A case report of a possible adverse drug reaction to 10% parenteral aminoacid formulation in a 5½ month male patient diagnosed with bronchopulmonary pneumonia with acute respiratory distress syndrome in septic shock, is presented. There was a temporal relationship between the administration of the parenteral amino acid formulation and the onset of the exanthem. This was further evidenced by the regression of the exanthem following the discontinuation of the formulation. The causality assessment of this adverse drug reaction has been done, and the likely causes of this hypersensitivity reaction have been analyzed.

References

Fong WL, Grimley GW. Peripheral intravenous infusion of amino acids. Am J Hosp Pharm. 1981;38(5):652-9.

Vázquez Mora JR, Amador Rodríguez MP, Carcelén Andrés J, Mendaza Beltrán M. A possible hypersensitivity reaction to total parenteral nutrition. Nutr Hosp. 1996;11(2):148-50.

Levy M, Dupuis LL. Parenteral nutrition hypersensitivity. JPEN J Parenter Enteral Nutr. 1990;14(2):213-5.

Crespí Monjo M, Serna Pérez J, Cevera Peris M, Urgelés Planella JR, Pinteño Blanco M, Fernández Cortés F, et al. Probable hypersensitivity reaction to parenteral nutrition: report of a case. Nutr Hosp. 2005;20(3):228-31.

Sandilands EA, Bateman DN. Adverse reactions associated with acetylcysteine. Clin Toxicol (Phila). 2009;47(2):81-8.

Lynch RM, Robertson R. Anaphylactoid reactions to intravenous N-acetylcysteine: a prospective case controlled study. Accid Emerg Nurs. 2004;12(1):10-5.

Huston RK, Baxter LM, Larrabee PB. Neonatal parenteral nutrition hypersensitivity: a case report implicating bisulfite sensitivity in a newborn infant. JPEN J Parenter Enteral Nutr. 2009;33(6):691-3.

Bartels CL, Sanz C, Stec R, Coulter DW. Parenteral nutrition-induced hypersensitivity in an adolescent. JPEN J Parenter Enteral Nutr. 2012;36(1):117-21.

Alexander II, Greenberger PA. Vancomycin-induced Stevens Johnson syndrome. Allergy Asthma Proc. 1996;17(2):75-8.

Bailey P, Gray H. An elderly woman with ‘Red Man Syndrome’ in association with oral vancomycin therapy: a case report. Cases J. 2008;1(1):111.

Downloads

Published

2017-01-27

How to Cite

Kawatra, P., Biswas, P., Shivamurthy, M. C., & Karunakara, B. P. (2017). Possible adverse drug reaction to parenteral amino acids in an infant: a case report. International Journal of Basic & Clinical Pharmacology, 3(5), 914–917. Retrieved from https://www.ijbcp.com/index.php/ijbcp/article/view/1127